Alert archive / Montana / Flash Flood Watches in 2021
Flash Flood Watch 3, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood watch at Aug 1, 2021, 11:25 AM MDT. It took effect at Aug 2, 2021, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2021, 11:25 AM MDT (17:25 UTC)
- In effect from
- Aug 2, 2021, 12:00 PM MDT
- Expired
- Aug 2, 2021, 8:01 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
- Flood severity
- None
The text
As transmitted.
639 WGUS65 KTFX 011725 FFATFX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Great Falls MT 1125 AM MDT Sun Aug 1 2021 MTZ008-020500- /O.NEW.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ /O.CON.KTFX.FF.A.0002.210801T1800Z-210802T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Beaverhead- Including the cities of Dillon, Big Hole Pass, Monida Pass, Wisdom, Wise River, and Chief Joseph Pass 1125 AM MDT Sun Aug 1 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... The National Weather Service in Great Falls has issued a * Flash Flood Watch for A portion of southwest Montana, including the following area, Beaverhead. * From Monday afternoon through Monday evening. * Slow moving showers and thunderstorms capable of producing heavy rain may result in flash flooding, including debris flows from area burn scars. * Backcountry roads, particularly those vulnerable to flash flooding, may become impassable or cut off. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && The Flash Flood Watch continues for * A portion of southwest Montana, including the following area, Beaverhead. * Until 9 PM MDT this evening. * Slow moving showers and thunderstorms capable of producing heavy rain may result in flash flooding, including debris flows from area burn scars. * Backcountry roads, particularly those vulnerable to flash flooding, may become impassable or cut off. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. If recreating in the backcountry, be prepared to seek higher ground should flooding occur. && $$ MTZ012-015-052>055-020500- /O.NEW.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cascade-Madison-Jefferson-Broadwater-Meagher-Gallatin- Including the cities of Deep Creek Pass, Bozeman Pass, Martinsdale, Townsend, Twin Bridges, West Yellowstone, Targhee Pass, Raynolds Pass, Whitehall, Battle Ridge Pass, Great Falls, Boulder Hill, Kings Hill Pass, Boulder, Montana City, Bozeman Apt, Cascade, Elk Park Pass, Toston, Ennis, Virginia City, Winston, Norris Hill, City of Bozeman, White Sulphur Springs, Homestake Pass, and Belt 1125 AM MDT Sun Aug 1 2021 ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... The National Weather Service in Great Falls has issued a * Flash Flood Watch for Portions of central and southwest Montana, including the following areas, in central Montana, Cascade and Meagher. In southwest Montana, Broadwater, Gallatin, Jefferson and Madison. * From Monday afternoon through Monday evening. * Slow moving showers and thunderstorms capable of producing heavy rain may result in flash flooding, including debris flows from area burn scars. * Backcountry roads, particularly those vulnerable to flash flooding, may become impassable or cut off. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
922 WGUS65 KTFX 020215 FFATFX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Great Falls MT 815 PM MDT Sun Aug 1 2021 MTZ008-020600- /O.EXT.KTFX.FF.A.0002.000000T0000Z-210802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ /O.CON.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Beaverhead- Including the cities of Dillon, Big Hole Pass, Monida Pass, Wisdom, Wise River, and Chief Joseph Pass 815 PM MDT Sun Aug 1 2021 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... The Flash Flood Watch is now in effect for * A portion of southwest Montana, including the following area, Beaverhead. * Until Midnight MDT tonight. * Slow moving showers and thunderstorms capable of producing heavy rain may result in flash flooding, including debris flows from area burn scars. * Backcountry roads, particularly those vulnerable to flash flooding, may become impassable or cut off. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. If recreating in the backcountry, be prepared to seek higher ground should flooding occur. && The Flash Flood Watch continues for * A portion of southwest Montana, including the following area, Beaverhead. * From Monday afternoon through Monday evening. * Slow moving showers and thunderstorms capable of producing heavy rain may result in flash flooding, including debris flows from area burn scars. * Backcountry roads, particularly those vulnerable to flash flooding, may become impassable or cut off. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MTZ012-015-052>055-020600- /O.CON.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cascade-Madison-Jefferson-Broadwater-Meagher-Gallatin- Including the cities of Deep Creek Pass, Bozeman Pass, Martinsdale, Townsend, Twin Bridges, West Yellowstone, Targhee Pass, Raynolds Pass, Whitehall, Battle Ridge Pass, Great Falls, Boulder Hill, Kings Hill Pass, Boulder, Montana City, Bozeman Apt, Cascade, Elk Park Pass, Toston, Ennis, Virginia City, Winston, Norris Hill, City of Bozeman, White Sulphur Springs, Homestake Pass, and Belt 815 PM MDT Sun Aug 1 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... The Flash Flood Watch continues for * Portions of central and southwest Montana, including the following areas, in central Montana, Cascade and Meagher. In southwest Montana, Broadwater, Gallatin, Jefferson and Madison. * From Monday afternoon through Monday evening. * Slow moving showers and thunderstorms capable of producing heavy rain may result in flash flooding, including debris flows from area burn scars. * Backcountry roads, particularly those vulnerable to flash flooding, may become impassable or cut off. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Fogleman
953 WGUS65 KTFX 020538 FFATFX Flood Watch National Weather Service Great Falls MT 1138 PM MDT Sun Aug 1 2021 MTZ008-022200- /O.EXP.KTFX.FF.A.0002.000000T0000Z-210802T0600Z/ /O.CON.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Beaverhead- Including the cities of Dillon, Big Hole Pass, Monida Pass, Wisdom, Wise River, and Chief Joseph Pass 1138 PM MDT Sun Aug 1 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The Flash Flood Watch for A portion of southwest Montana, including the following area, Beaverhead. will expire at Midnight MDT tonight. Flooding is no longer expected to pose a threat. The Flash Flood Watch continues for * A portion of southwest Montana, including the following area, Beaverhead. * From Monday afternoon through Monday evening. * Slow moving showers and thunderstorms capable of producing heavy rain may result in flash flooding, including debris flows from area burn scars. * Backcountry roads, particularly those vulnerable to flash flooding, may become impassable or cut off. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MTZ012-015-052>055-022200- /O.CON.KTFX.FF.A.0003.210802T1800Z-210803T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cascade-Madison-Jefferson-Broadwater-Meagher-Gallatin- Including the cities of Deep Creek Pass, Bozeman Pass, Martinsdale, Townsend, Twin Bridges, West Yellowstone, Targhee Pass, Raynolds Pass, Whitehall, Battle Ridge Pass, Great Falls, Boulder Hill, Kings Hill Pass, Boulder, Montana City, Bozeman Apt, Cascade, Elk Park Pass, Toston, Ennis, Virginia City, Winston, Norris Hill, City of Bozeman, White Sulphur Springs, Homestake Pass, and Belt 1138 PM MDT Sun Aug 1 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... The Flash Flood Watch continues for * Portions of central and southwest Montana, including the following areas, in central Montana, Cascade and Meagher. In southwest Montana, Broadwater, Gallatin, Jefferson and Madison. * From Monday afternoon through Monday evening. * Slow moving showers and thunderstorms capable of producing heavy rain may result in flash flooding, including debris flows from area burn scars. * Backcountry roads, particularly those vulnerable to flash flooding, may become impassable or cut off. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ mpj
445 WGUS65 KTFX 021923 FFATFX Flood Watch National Weather Service Great Falls MT 123 PM MDT Mon Aug 2 2021 MTZ008-012-015-052>055-030600- /O.CON.KTFX.FF.A.0003.000000T0000Z-210803T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Beaverhead-Cascade-Madison-Jefferson-Broadwater-Meagher-Gallatin- Including the cities of Deep Creek Pass, Bozeman Pass, Martinsdale, Chief Joseph Pass, Battle Ridge Pass, Townsend, Twin Bridges, West Yellowstone, Targhee Pass, Raynolds Pass, Whitehall, Big Hole Pass, Wisdom, Great Falls, Boulder Hill, Kings Hill Pass, Boulder, Montana City, Bozeman Apt, Cascade, Elk Park Pass, Toston, Ennis, Virginia City, Dillon, Winston, Monida Pass, Norris Hill, Wise River, City of Bozeman, White Sulphur Springs, Homestake Pass, and Belt 123 PM MDT Mon Aug 2 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * Portions of central and southwest Montana, including the following areas, in central Montana, Cascade and Meagher. In southwest Montana, Beaverhead, Broadwater, Gallatin, Jefferson and Madison. * Until Midnight MDT tonight. * Slow moving showers and thunderstorms capable of producing heavy rain may result in flash flooding, including debris flows from area burn scars. * Backcountry roads, particularly those vulnerable to flash flooding, may become impassable or cut off. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ RG
189 WGUS65 KTFX 030201 FFATFX Flood Watch National Weather Service Great Falls MT 801 PM MDT Mon Aug 2 2021 MTZ008-012-015-052>055-030315- /O.CAN.KTFX.FF.A.0003.000000T0000Z-210803T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Beaverhead-Cascade-Madison-Jefferson-Broadwater-Meagher-Gallatin- Including the cities of Deep Creek Pass, Bozeman Pass, Martinsdale, Chief Joseph Pass, Battle Ridge Pass, Townsend, Twin Bridges, West Yellowstone, Targhee Pass, Raynolds Pass, Whitehall, Big Hole Pass, Wisdom, Great Falls, Boulder Hill, Kings Hill Pass, Boulder, Montana City, Bozeman Apt, Cascade, Elk Park Pass, Toston, Ennis, Virginia City, Dillon, Winston, Monida Pass, Norris Hill, Wise River, City of Bozeman, White Sulphur Springs, Homestake Pass, and Belt 801 PM MDT Mon Aug 2 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Portions of central and southwest Montana, including the following areas, in central Montana, Cascade and Meagher. In southwest Montana, Beaverhead, Broadwater, Gallatin, Jefferson and Madison. has been cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ Fogleman
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 9:08 AM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 1, 9:08 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 908 AM MDT Sun Aug 1 2021 .UPDATE... Satellite imagery this morning shows partly to mostly cloudy skies over Southwest Montana, with mostly clear but hazy skies over North-central Montana. The 12Z sounding at Great Falls shows a dry and deeply mixed lower atmospheric profile above the morning surface inversion. Once this mixes out, mesoanalysis indicates a core of southeasterly winds up to around 25kts under the area where Red Flag Warnings are in effect. Thus, conditions remain on track to produce elevated to locally critical fire weather concerns this afternoon. For Southwest Montana, the partial sunshine will help build instability, ultimately leading to numerous wetting showers and thunderstorms. Most of the precipitation today will remain west of the Continental Divide, with the heaviest totals over the Southwest mountains. Overall forecast describes the situation well. Minor updates were posted to better match observed trends. && .SYNOPSIS... Monsoonal moisture will begin to overspread the Northern Rockies today and through Monday night. This will result in increasing precipitation chances across the region from southwest to northeast over the period, with best coverage of precipitation during the day on Monday. && .AVIATION... 515 AM MDT Sun Aug 01 2021 (01/12Z TAF period) Monsoonal moisture is beginning to lift northward and over Southwest and into portions of North Central Montana this morning. While the main impact from this monsoonal moisture will be increasing mid- and upper level clouds, afternoon and evening showers and thunderstorms are possible southwest of a KGTF, to KBZN, to KWYS line, with the best chances existing over the Southwest Montana terminals. Southeast winds will become gusty this afternoon over the plains of Central and North Central Montana, especially northeast of a KCTB, KGTF, to KLWT line. While VFR conditions are expected for most of the 0112/0212 TAF period, periods of MVFR conditions are possible beneath the aforementioned showers and thunderstorms. Mountains will become increasingly obscured this afternoon and evening. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Upper level ridging over the Northern Rockies will remain in place for one more day before being broken down on Monday. Hot, dry, and gusty southeast winds are expected this afternoon and evening prior to Monday's disturbance, with the most critical fire weather conditions expected over zones 112/113/115. Overnight recovery tonight will be poor over these same zones, especially in thermal belt locations. By Monday a surge of monsoonal moisture will overspread the region, with increasing shower and thunderstorm chances. Given the expected slow motion of thunderstorms on Monday, locally heavy rainfall will be a significant threat and could pose a risk for debris flows on burn scars. - Moldan && .HYDROLOGY... Anomalously high (3 to 5 standard deviations above normal) PWATs associated with a northward surge of monsoonal moisture will lift north and over the Northern Rockies today and through Monday night. This surge of moisture will promote scattered to numerous showers and thunderstorms developing across the region, with potential for any shower or thunderstorm to bring heavy rainfall given slow storm motions. While most of this rain will be very beneficial, some areas could see flash flooding, especially in/near areas that have recently burned and urban areas. - Moldan && .PREV DISCUSSION... /ISSUED 515 AM MDT Sun Aug 1 2021/ Today through Monday night...primary concerns throughout the period are fire weather and the potential for flash flooding. H500 ridge axis will gradually drift east over the Northern Rockies through the afternoon/evening hours, which will help to bring one more day of hot temperatures to most of the CWA. The one exception to these hot temperatures (generally highs in the low to upper 90s) will be Southwest Montana (south of the I-90 corridor), where a combination of cloud cover and precipitation will help to keep temperatures a little bit "cooler" and in the upper 70s to mid-80s. Should the clouds be more expansive (i.e. further north) and thicker (i.e. depth wise), temperatures today could be too warm, especially along and south of a Cut Bank, to Great Falls, to Judith Gap line. Breezy southeast to south winds are also expected today, with the strongest winds expected over the plains of Central and North Central Montana where a low level jet (H850 winds of 15-30kts) will be in place over the region. Deep mixing this afternoon and evening is expected to translate to surface winds of 15 to 20 mph for most areas northeast of a Cut Bank, to Great Falls, to Judith Gap line, with gusts approaching 35 mph. Terrain heating, orographic lift, and the approach of a shortwave lifting northeast from the Great Basin is then expected to lead to shower and thunderstorm development over Southwest Montana and along the Continental Divide this afternoon (between 18-21z), with showers and thunderstorms then lifting north/northwest towards Northwest Montana and extreme Southwest Alberta through the late evening/early morning hours (06-09z Monday). PWATs over Southwest Montana (especially west of the 1-15 across Beaverhead County) and west of the Continental Divide are expected to anomalously high (3 to 4 standard deviations above normal); which when combined with slower storm motions of 10-20kts could lead to flash flooding this afternoon and tonight. Have therefore maintained the Flash Flood Watch for Beaverhead County, but am concerned that areas immediately along the Continental Divide up to the Southern Rocky Mountain Front may also need to be added to the current Flash Flood Watch. Will withhold adding these areas (Jefferson, Central and Southern Lewis and Clark, and Southern Rocky Mountain Front) for now given uncertainty on exact storm motion and areal coverage of the precipitation here. By Monday morning the H500 shortwave lifting northeast from the Great Basin will begin to crest the H500 ridge axis over the Northern Rockies, all the while a strong shortwave ejects east/northeast (from a longwave H500 trough/closed low over the Gulf of Alaska) over Western Canada. Abundant monsoonal moisture, characterized by PWATs of 1" to 1.25" (which is 3 to 5 standard deviations above normal), will overspread all of Southwest through North Central Montana through the day on Monday, with scattered to numerous showers and thunderstorms developing during the day and persisting into the overnight hours Monday night. Shower and thunderstorm coverage and intensity over this timeframe is currently expected to be highest along and south of the Montana Hwy 200 corridor, where the upper level support will be the strongest. Storm motions on Monday and Monday night are once again expected to be rather slow (i.e. 10-20kts), which will lead to longer residence time of precipitation over a given area. Am quite concerned that some areas within this region could see flash flooding, but given uncertainty on the exact placement of heaviest QPF given the convective nature of the precipitation I have withheld issuing a Flash Flood Watch at this time. - Moldan Tuesday through next Sunday...an unsettled weather pattern is expected across the Northern Rockies throughout the period as a series of shortwaves/longwave troughs move east from the Pacific Northwest. These disturbances will help to bring temperatures back closer to or below climatological norms, additional chances for precipitation, and increasing westerly winds. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 95 68 88 63 / 10 20 60 50 CTB 92 63 84 60 / 10 20 50 30 HLN 94 65 87 63 / 30 60 80 60 BZN 91 59 85 57 / 20 30 90 80 WYS 81 49 74 48 / 40 40 80 80 DLN 84 57 78 53 / 50 50 90 60 HVR 97 65 93 64 / 0 10 30 30 LWT 91 63 89 61 / 0 10 40 40 && .TFX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from noon MDT today through this evening Beaverhead. Red Flag Warning from noon today to 9 PM MDT this evening Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:12 PM MDT | Special Weather Statement | TFX | 33 min | |
| Aug 1, 2:32 PM MDT | Special Weather Statement | TFX | Silver Bow | 28 min |
| Aug 1, 3:10 PM MDT | Special Weather Statement | TFX | 35 min | |
| Aug 1, 3:26 PM MDT | Special Weather Statement | TFX | Silver Bow | 34 min |
| Aug 1, 3:45 PM MDT | Special Weather Statement | TFX | 30 min | |
| Aug 1, 4:18 PM MDT | Areal Flood Advisory | TFX | Beaverhead | 3 hr |
| Aug 1, 4:58 PM MDT | Special Weather Statement | TFX | Madison | 32 min |
| Aug 1, 5:36 PM MDT | Special Weather Statement | TFX | Madison | 24 min |
Nearby
Flash Flood Watches in Montana, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.